Alert archive / Michigan / Small Craft Advisories in 2021
Small Craft Advisory 3, NWS Marquette, MI
NWS Marquette, MI issued this small craft advisory at Jan 4, 2021, 9:34 PM EST. It took effect at Jan 5, 2021, 7:00 AM EST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jan 4, 2021, 9:34 PM EST (02:34 UTC)
- In effect from
- Jan 5, 2021, 7:00 AM EST
- Expired
- Jan 5, 2021, 1:00 PM EST
- In force
- 6 hr
- Issued by
- NWS Marquette, MI
The text
As transmitted.
104 WHUS73 KMQT 050234 MWWMQT URGENT - MARINE WEATHER MESSAGE National Weather Service Marquette MI 934 PM EST Mon Jan 4 2021 LSZ250-051045- /O.CAN.KMQT.SC.Y.0002.000000T0000Z-210105T0300Z/ /O.NEW.KMQT.SC.Y.0003.210105T1200Z-210105T1800Z/ Munising to Grand Marais MI- 934 PM EST Mon Jan 4 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM TO 1 PM EST TUESDAY... * WHAT...Northwest winds 10 to 15 kt and waves 2 to 4 ft expected. * WHERE...Munising to Grand Marais MI. * WHEN...From 7 AM to 1 PM EST Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LSZ251-050345- /O.CAN.KMQT.SC.Y.0002.000000T0000Z-210105T0300Z/ Grand Marais to Whitefish Point MI- 934 PM EST Mon Jan 4 2021 ...SMALL CRAFT ADVISORY IS CANCELLED... $$ LMZ248-250-050345- /O.EXP.KMQT.SC.Y.0002.000000T0000Z-210105T0300Z/ Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 934 PM EST Mon Jan 4 2021 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 PM EST THIS EVENING... $$ LSZ249-051045- /O.NEW.KMQT.SC.Y.0003.210105T1200Z-210105T1800Z/ Marquette to Munising MI- 934 PM EST Mon Jan 4 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM TO 1 PM EST TUESDAY... * WHAT...Northwest winds 10 to 15 kt and waves 2 to 4 ft expected. * WHERE...Marquette to Munising MI. * WHEN...From 7 AM to 1 PM EST Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LSZ243-244-050900- /O.CON.KMQT.SC.Y.0001.000000T0000Z-210105T0900Z/ Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- 934 PM EST Mon Jan 4 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST TUESDAY... * WHAT...Waves 3 to 5 ft occurring. * WHERE...Eagle River to Manitou Island MI and Upper Entrance of Portage Canal to Eagle River MI. * WHEN...Until 4 AM EST Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LSZ242-050900- /O.CON.KMQT.SC.Y.0002.000000T0000Z-210105T0900Z/ Ontonagon to Upper Entrance of Portage Canal MI- 934 PM EST Mon Jan 4 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST TUESDAY... * WHAT...Waves 2 to 5 ft occurring. * WHERE...Ontonagon to Upper Entrance of Portage Canal MI. * WHEN...Until 4 AM EST Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ TAP
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this small craft advisory went out at Jan 4, 6:38 PM EST, 2 hours 56 minutes earlier.
Area forecast discussion, Jan 4, 6:38 PM EST, 2 hours 56 minutes before
Area Forecast Discussion National Weather Service Marquette MI 638 PM EST Mon Jan 4 2021 .SHORT TERM...(This evening through Tuesday) Issued at 407 PM EST MON JAN 4 2021 WV imagery and RAP analysis indicated a low amplitude split flow pattern with nrn stream mid/upper level trough from northeast Manitoba into MN/IA. At the surface, a trough extended from northwest Ontario through western Lake Superior into northwest WI. 800-600 mb fgen ahead of the mid level trough supported a narrow band of snow from the MN arrowhead through far western Upper Michigan that has dropped vsby to around 1SM as it moves through. Otherwise, southerly flow ahead of the trough as maintained low or allowed low clouds to spread through the rest of Upper Michigan. Tonight, expect the trough and associated area of snow to spread west to east through Upper Michigan with snowfall amounts less than a half inch. Over the east, there may be period of fzdz preceding the snowband as sw low level flow off of Lake Michigan brings additional moisture into the area. As the deeper moisture departs late this evening and overnight, some fzdz may also develop over northwest Upper Michigan, especially where convergent upslope wnw flow is strongest. Tuesday, lingering shallow moisture and 850 mb temps in the -6C to -8C range will support continued potential for fzdz/dz in areas favored by northwest flow over the west in the morning and in the east into the afternoon. Under persistent clouds, temps will still remain above normal with highs in the low to mid 30s. .LONG TERM...(Tuesday night through Monday) Issued at 335 PM EST MON JAN 4 2021 For winter recreation enthusiasts, this snow season has been a big disappointment so far. Unfortunately, the outlook is bleak for snowfall across Upper MI for at least the next 10 days. In fact, despite being Jan, it will even be difficult to get an air mass in here cold enough to generate any LES. The main culprit to the warm conditions and blo normal snowfall across Upper MI since the beginning of Nov has been the flow across the N Pacific. A strong Pacific jet and a persistence of negative height anomalies across the ne Pacific (and extending westward across basically all of the N Pacific to Asia for that matter), has largely kept the Lower 48 awash in Pacific air and has prevented any sustained build up of Arctic air to the n in Canada. This +EPO pattern has been the prime driver of the warmth and blo normal snowfall for the last 2 months, and has muted the responses of the AO which has been negative since the beginning of Dec and the more recent -NAO. Often, a -AO supports lower heights in the mid latitudes of N America and thus increased potential for arctic air to push southward, and a -NAO is also a colder signal as it supports lower heights across the ne portion of the Lower 48. Not only will conditions across the ne Pacific not change for at least the next 10 days, but there will also be an expansive area of strong positive height anomalies at 500mb developing over the e half of Canada. End result will be a pattern that prevents a buildup of arctic air in Canada and even prevents much southward push of any notably colder air at all. Split flow, which has also been dominant across the Lower 48 and southern Canada for the last couple of months, will also continue with the more pcpn active southern stream way to the s of here. So, for the next 7 to 10 days, above normal temps and much blo normal pcpn will be the rule for Upper MI...certainly, a quiet and warm pattern for Jan standards. Beginning Tue night, mid-level ridge will be approaching the western Great Lakes in the wake of the shortwave passing tonight/Tue. Temps at the base of an inversion based at 3-4kft are fcst to be near -9C, marginal at best for any LES with Lake Superior water temps around 4C. Of course, with temps only as low as -9C, there's no guarantee of ice nucleation to result in snowflakes if pcpn occurs. With sfc high pres ridge arriving over western Upper MI, will leave fcst dry in that area. Over the e, low-level flow across the e half of Lake Superior, at least during the evening, is cyclonic, and this might support some flurries/patchy -fzdz into the n central and ne fcst area. Otherwise, fcst soundings suggest plenty of stratocu/stratus will linger across the area, even over the w where high pres ridge arrives. Leaned more toward the higher end of guidance for min temps, but if any interior locations clear out, temps could easily fall off toward 10F. Mid-level ridge will then setup shop across the northern Great Lakes on Wed/Thu and probably on into Fri. At the sfc, associated high pres ridge will settle over Upper MI, extending from building sfc high pres center shifting from far northern Ontario to northern Quebec. Result will be tranquil days with light winds. Given little advection of drier air heading into Wed, it's quite possible stratus will dominate the area for both Wed and Thu and maybe Fri, and if not, fog development may be an issue at night. At this point, leaning toward low clouds dominating, especially Wed/Thu, with any breaks mainly in areas that see some downsloping, though downsloping will be weak with winds light. Thus, kept diurnal ranges on the lower side with expectation of clouds holding daytime temps down and conversely nighttime temps up. There will be fairly big temp bust potential on the min temp side if there is less cloud cover than anticipated right now. Over the weekend and into early next week, a couple of northern stream shortwaves may try to dig se into the Great Lakes region. CMC and GFS are more aggressive with these waves into the Great Lakes than the ECMWF has been. If the former are on track, there will be a couple of opportunities for some -sn and maybe some LES, but even these solutions lack any decent push of colder air for LES. The ECMWF with support from the UKMET suggests dry weather will prevail, and fcst will favor that idea. So, it's possible that after some light pcpn tonight/Tue, there may be no measurable pcpn Wed thru Mon. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 630 PM EST MON JAN 4 2021 At KIWD, MVFR cigs are expected through the forecast period. A few lingering flurries are possible this evening. At KCMX, a brief period of snow showers this evening could result in temporary IFR vsbys, but otherwise winds veering to an upslope west-northwest direction behind a cold front will support MVFR cigs through the period. At KSAW, LIFR strata deck could lift to IFR later this evening as a low pressure trough moves across the area. A period of snow showers could bring MVFR to IFR vsbys as well. As winds veer to the northwest tonight, expect some improvement to at least low end MVFR cigs. && .MARINE...(For the 4 PM Lake Superior forecast issuance) Issued at 407 PM EST MON JAN 4 2021 SW winds of 20-30 knots late this afternoon will diminish tonight and veer to the west as a trough moves eastward through Lake Superior. Behind the trough, northwest winds of 15 to 25 knots are expected late tonight into Tue morning before diminishing to less than 20 knots. After that, winds will remain unseasonably light across the lake through at least the end of the week. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...JLB LONG TERM...Rolfson AVIATION...Voss MARINE...JLB
Hazardous weather outlook, Jan 4, 3:26 PM EST, 6 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 326 PM EST Mon Jan 4 2021 MIZ001>007-009>014-084-085-051300- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 326 PM EST Mon Jan 4 2021 /226 PM CST Mon Jan 4 2021/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight There is a slight chance of freezing drizzle tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a slight chance of freezing drizzle Tuesday morning over northwest Upper Michigan and also to the east of Marquette and Escanaba. There is also a slight chance of freezing drizzle over north central Upper Michigan Tuesday evening. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-051300- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 326 PM EST Mon Jan 4 2021 /226 PM CST Mon Jan 4 2021/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-051300- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 326 PM EST Mon Jan 4 2021 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. Rolfson
Nearby
Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.